Ohio, 2012Winter Storm in Ohio, December 26, 2012
December 26, 2012 · NWS ILN · 7 events in 7 counties and zones
Heavy snow and strong winds combined to create near blizzard conditions over portions of Ohio beginning Christmas night and continuing into Wednesday.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow and strong winds combined to create near blizzard conditions over portions of Ohio beginning Christmas night and continuing into Wednesday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 26, 4:41 AM EST, 19 minutes earlier.
Area forecast discussion, Dec 26, 4:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
441 AM EST WED DEC 26 2012
.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL TRACK NORTHEAST AND CUT
ACROSS THE SOUTHEASTERN OHIO VALLEY TODAY. HIGH PRESSURE WILL THEN
BUILD IN ACROSS THE AREA FOR THE LATTER HALF OF THE WEEK. ANOTHER
SYSTEM MAY AFFECT THE REGION WITH SNOWFALL FRIDAY NIGHT AND
SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LEADING EDGE OF PRECIP WORKING NORTH THROUGH THE AREA APPEARS TO
BE MAINLY SNOW WITH RAIN CHARACTERISTICS SOUTH OF CWA. A MIX OF
PRECIPITATION WILL BE POSSIBLE AS THE PRECIP SHIELD CONTINUES TO
MOVE NORTH OF THE OHIO RIVER. EAST-NORTHEAST WINDS OF 15-20 MPH
WILL INCREASE AS THE GRADIENT TIGHTENS AND SNOW OVERSPREADS
NORTHERN CWA BY DAYBREAK. VERY STRONG DYNAMICS WILL SUPPORT ONE TO
TWO INCH PER HOUR SNOWFALL RATES WHICH MAY BE DIFFICULT TO DISCERN
IN THE STRONGER WINDS. WHILE THE STRONGEST WINDS ARE PEGGED TO
OCCUR AROUND 11AM THROUGH 3 PM...THE BLIZZARD CONDITIONS OVER
NORTHERN CWA WILL BE WORST AT THIS TIME. ALONG AND SOUTH OF THE
I-71 CORRIDOR THE ONSET OF RAIN IN THE WARMER SECTOR WILL SEE THE
RAIN AND SNOW MIX LATER THIS MORNING AND CHANGE TO ALL SNOW THIS
AFTERNOON.
WHILE THE SYSTEM MAKES A HASTY EXIT TODAY...SIGNIFICANT SNOWFALL
MAY OCCUR FOR MUCH OF THE REST OF THE CWA AND AN ADVISORY HAS BEEN
ISSUED FOR MUCH OF THE REST OF NORTHERN KENTUCKY FOR UP TO 2
INCHES OF SNOW AND WINTERY MIX CONDITIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SNOW WILL QUICKLY TAPER OFF AND ANY ACCUMULATIONS SHOULD BE
FINISHED BY MIDNIGHT TONIGHT. COLDER AIR WILL BE USHERED IN
TONIGHT AND TEMPERATURES TOMORROW AND TOMORROW NIGHT WILL BE
NOTABLY COLDER DUE TO THE FRESH SNOW COVER. TEENS WILL BE FOUND
FOR THE NORTHERN 2/3 OF CWA THURSDAY NIGHT.
GUIDANCE AND CONSENSUS ON HIGH TEMPERATURES THURS AND FRI ARE TOO
WARM IN MY OPINION AND WILL NEED TO BE SHAVED BY A CATEGORY AT
LEAST DUE TO SNOW COVER. HAVE ONLY NUDGED A DEGREE TOWARDS THE
COLDER SOLUTION DUE TO A VERY ACTIVE FORECAST AND RELUCTANCE TO
MAKE LARGE CHANGES WITHOUT DELVING DEEPER IN THE FORECAST PROCESS
BEYOND THE HERE AND NOW.
ANOTHER SYSTEM WILL APPROACH THE REGION LATE FRIDAY AND EARLY
SATURDAY AND COULD PRODUCE ANOTHER SNOWFALL EVENT. LOWERED THE
CHANCES OF PRECIP FOR THIS POSSIBILITY AS THE SYSTEM APPEARS TO BE
COMING IN FURTHER TO THE SOUTH BUT AM ONLY TRENDING TO A DRIER
AND LATER TIMING WITH THIS BUSY FORECAST ISSUANCE.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
DEPARTING WINTER STORM WILL LEAVE DRY CONDITIONS AS SHORTWAVE
RIDGING BUILDS IN OVER THE OHIO VALLEY. ENERGY ROTATING THROUGH A
VERY BROAD LONGWAVE TROUGH CENTERED OVER THE CONUS WILL LARGELY
EJECT NORTH OF THE AREA INTO SATURDAY. HOWEVER... THE BASE OF THE
TROUGH WILL INTERACT WITH A DEEP MOISTURE POOL OVER THE WESTERN GULF
AND SEND AN ENHANCED STREAM OF MOISTURE INTO THE OHIO VALLEY...WITH
WEAK SFC LOW DEVELOPMENT OVER THE SOUTHEAST.
START OFF THURSDAY NIGHT AND FRIDAY DRY...AND THEN SPREAD SNOW
CHANCES BACK IN FRIDAY NIGHT AND THROUGH THE DAY SATURDAY. TEMP
PROFILES SUGGEST MAJORITY OF THIS HAS A BETTER SNOW CHANCE THAN RAIN
CHANCE...WITH LIGHT ACCUMULATIONS.
SYSTEM SHOULD BE TRANSIENT THUS DIMINISHING THREATS OF SNOW ON
SUNDAY AS TEMPERATURES REMAIN NEAR/SLIGHTLY BELOW NORMAL. ANOTHER
CHANCE OF PRECIPITATION/SNOW MOVES BACK INTO THE REGION MONDAY NIGHT
INTO TUESDAY.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
CENTER OF STORM SYSTEM WILL LIFT NORTHEAST FROM NRN MS ATTM...UP
THRU TN AND KY THIS MORNING BEFORE EXITING INTO THE CNTRL
APPALACHIANS THIS AFTN.
PCPN WILL OVERSPREAD THE TAFS BY 12Z. HEAVIEST BURST IS EXPECTED
DURING THE 12Z TO 18Z TIME FRAME. PCPN IS EXPECTED TO FALL AS ALL
SNOW IN THE NRN TAFS WITH SLEET/SNOW MIX AT KILN AND
RAIN/SLEET/SNOW MIX AT KCVG/KLUK. STRONG PRESSURE GRADIENT WITH
THE STORM WILL PRODUCE NORTHEAST WINDS BETWEEN 20 AND 25 KNOTS
SUSTAINED WITH 30 TO 35 KNOT GUSTS TODAY.
AS THE SFC LOW WORKS INTO THE APPALACHIANS DURING THE
AFTN....COLDER AIR WILL WORK IN ON THE BACKSIDE. CHANGING THE PCPN
TO ALL SNOW AT ALL LOCATIONS. SNOW WILL TAPER OFF FROM W TO E
BETWEEN 00Z AND 06Z THU...BUT CIGS WILL REMAIN IFR.
OUTLOOK...CONDITIONS WILL LIFT TO MVFR ON THURSDAY. MVFR/IFR
CEILINGS AND VISIBILITIES POSSIBLE SATURDAY INTO SATURDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...BLIZZARD WARNING UNTIL 1 AM EST THURSDAY FOR OHZ026-034-035-
042>045-051>053-060-061-070.
WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR OHZ073-074-
077>080.
WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR OHZ046-
054>056-062>065-071-072.
KY...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR KYZ091>093.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 1 AM EST
THURSDAY FOR KYZ089-090-094>099.
IN...BLIZZARD WARNING UNTIL 1 AM EST THURSDAY FOR INZ050-058-059-
066-073.
WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR INZ074-075-
080.
&&
SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...PARKER
AVIATION...SITESHazardous weather outlook, Dec 25, 3:51 PM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EST TUE DEC 25 2012
INZ050-058-059-066-073-OHZ026-034-035-042>045-051>053-060-061-070-
262100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
BUTLER-
351 PM EST TUE DEC 25 2012
...BLIZZARD WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
OHZ046-054>056-062>065-071-072-262100-
DELAWARE-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-WARREN-CLINTON-
351 PM EST TUE DEC 25 2012
...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
INZ074-075-080-KYZ091>093-OHZ073-074-077>080-262100-
DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-
351 PM EST TUE DEC 25 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
KYZ089-090-262100-
CARROLL-GALLATIN-
351 PM EST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
RAIN WILL CHANGE OVER TO SNOW LATE WEDNESDAY AFTERNOON AND LAST
INTO THE EVENING HOURS. SNOW ACCUMULATIONS UP TO AN INCH WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
KYZ094>100-OHZ081-082-088-262100-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
351 PM EST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
RAIN WILL CHANGE OVER TO SNOW LATE WEDNESDAY AFTERNOON AND LAST
INTO THE EVENING HOURS. SNOW ACCUMULATIONS UP TO AN INCH WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Greene
- When
- December 26, 5:00 AM EST to 6:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
A spotter in Beavercreek measured 6.5 inches of snow, as did a member of the public in Fairborn. A spotter in Cedarville and the highway department in Xenia both measured 4 inches of snow.
Winter Storm, Union
- When
- December 26, 5:00 AM EST to 6:00 PM EST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
A spotter in Chuckery along the Madison and Union county line measured 6.7 inches of snow, while the highway department in Marysville measured 5 inches of snow.
Winter Storm, Madison
- When
- December 26, 5:00 AM EST to 6:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
A spotter in Chuckery along the Madison and Union county line measured 6.7 inches of snow.
Winter Storm, Delaware
- When
- December 26, 5:00 AM EST to 6:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- Social Media
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
A public report of 6 inches of snow came out of the west side of Delaware.
Winter Storm, Franklin
- When
- December 26, 5:00 AM EST to 6:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Six inches of snow was measured in Hilliard. A spotter measured 5.5 inches in Lincoln Village. Various reports of 5 and 4.5 inches of snow depth came from across the county. The Port Columbus International Airport observed 4.5 inches on this day.
Winter Storm, Hamilton
- When
- December 26, 5:00 AM EST to 6:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
Media reports in Greenhills showed 4 inches of snow while another in White Oak measured 3.7 inches. Amounts across the county ranged greatly, with around an inch of accumulation measured along the Ohio River and in the far southeast.
Winter Storm, Warren
- When
- December 26, 5:00 AM EST to 6:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
A spotter east of Lebanon measured 4 inches of snow and had a half inch of sleet mixed in. Snow depths across the county ranged greatly, with around two inches of accumulation found in the far southeast.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425639, 425640, 425641, 425642, 425643, 425644, 425645.